Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 246, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 10, 2003, 4:56 PM CDT for Graham County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 4:56 PM CDT (21:56 UTC)
- Expired
- Sep 10, 2003, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 1:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 102156 SVRGLD KSC065-102300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 455 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 600 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BOGUE...OR ABOUT 11 MILES SOUTH OF HILL CITY...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOGUE AT 510 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8PM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3914 9986 3914 9963 3955 9961 3956 9973 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:33 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 10, 2:33 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT WED SEP 10 2003 FORECAST CHALLENGES INCLUDE PRECIPITATION AND SEVERE WEATHER POSSIBILITIES TONIGHT THEN TEMPERATURES AND HOW COOL TO GO THROUGH THE WEEKEND. 19Z SURFACE MAP ANALYSIS SHOWED A STRONG COLD FRONT FROM SOUTHWEST NORTH DAKOTA SOUTHWEST INTO SOUTH CENTRAL WYOMING MOVING TO THE SOUTHEAST. SURFACE LOW WAS CENTERED OVER WESTERN SOUTH DAKOTA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED CYCLONIC SPIN OF ASSOCIATED UPPER LOW OVER NORTHERN UTAH MOVING EAST AT A GOOD RATE OF SPEED. MODELS IN GOOD AGREEMENT TODAY WITH STRENGTH AND MOVEMENT OF STRONG COLD FRONT AS WELL AS WITH PROGRESSIVE EASTWARD MOVING UPPER TROUGH. WILL GO WITH MESOETA FOR TEMPERATURES AND WINDS THROUGH 36 HOURS WITH GFS FAVORED BEYOND THAT TIME FRAME. FOR TONIGHT EXPECT SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD FRONT AND MARCH EASTWARD THROUGH THE FORECAST AREA. MODELS IN GOOD AGREEMENT WITH SURGING THE COLD FRONT THROUGH THE FORECAST AREA MOVING INTO THE NORTHWEST ZONES AROUND 00Z AND EXITING THE SOUTHEAST ZONES AR0UND 09Z. WILL CARRY LIKELY POPS FOR TONIGHT. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN UPPER 40S WEST TO MIDDLE 50S EAST. FOR THURSDAY FORECAST AREA WILL BE IN SUBSIDENCE AS STRONG COOL HIGH PRESSURE SYSTEM BUILDS SOUTHEAST ACROSS THE FORECAST AREA. WILL HAVE SCATTERED TO BROKEN MIDDLE AND HIGH LEVEL CLOUDS WILL MOVE THROUGH IN STRONG UPPER LEVEL WINDS RESULTING IN PARTLY SUNNY SKIES. 850 MB TEMPERATURES INDICATE THAT HIGH TEMPERATURES WILL COOL. WILL GO WITH HIGH TEMPERATURES IN THE UPPER 60S TO LOWER 70S. FOR THURSDAY NIGHT THROUGH SATURDAY HIGH PRESSURE RIDGE MAINTAINS CONTROL OVER ENTIRE REGION WITH COOL AIR. WILL GO CLOSE TO GUIDANCE TEMPERATURES INTO THE LOWER TO MIDDLE 40S. ON FRIDAY HIGH TEMPERATURES WILL BE IN THE UPPER 60S TO MIDDLE 70S. LOW TEMPERATURES FRIDAY NIGHT WILL BE UPPER 40S TO LOWER 50S. FOR SATURDAY WILL KEEP SLIGHT CHANCE POPS IN FORECAST AS A WEAK UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST AREA. FOR THE EXTENDED FORECAST PERIOD SUNDAY THROUGH WEDNESDAY WILL MAINTAIN A DRY PERIOD AS ANOTHER HIGH PRESSURE RIDGE MOVES INTO THE CENTRAL PART OF THE COUNTRY. WILL NOT CHANGE TEMPERATURES FOR THIS PERIOD. ADDING DAY 7 (WEDNESDAY) WILL KEEP IT PARTLY CLOUDY WITH NEAR NORMAL TEMPERATURES. .GLD...WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...TORNADO WATCH IN EFFECT UNTIL 8 PM CDT FOR GRAHAM AND NORTON COUNTIES. NE...NONE. LAMMERS
Hazardous weather outlook, Sep 10, 11:45 AM CDT, 5 hours 11 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A TROUGH OF LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE INTO THE TRI STATE AREA BEGINNING THIS AFTERNOON. FURTHER A DRYLINE WILL FORM NEAR THE KANSAS AND COLORADO BORDER IN THE TROUGH EARLY THIS AFTERNOON AND MOVE SLOWLY TO THE EAST. COMBINED THESE FEATURES WILL SERVE AS FOCUSING MECHANISMS FOR MOISTURE AND INSTABILITY. THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON IN FAR EAST COLORADO NEAR THE KANSAS BORDER AND MOVE STEADILY TO THE EAST. AS THESE STORMS MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THEY WILL ENCOUNTER INCREASING WIND SHEAR AT THE SURFACE AND ALOFT SO THAT A FEW SUPERCELLS WILL DEVELOP. FURTHER MORE STORMS SHOULD DEVELOP ALONG THE COLD FRONT NEAR SUNDOWN AS IT MOVES INTO NORTHWEST KANSAS FROM THE NORTHWEST. THEY WILL SWEEP EASTWARD WITH THE FRONT AND ALL SHOWERS AND THUNDERSTORMS SHOULD BE SOUTHEAST OF THE TRISTATE AREA SHORTLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH A TORNADO OR TWO CANNOT BE RULED OUT...PARTICULARLY NEAR THE COLD FRONT THIS EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AND COOLER AIR WILL MOVE INTO THE AREA THURSDAY AND FRIDAY. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD OCCUR ON SATURDAY AS THE NEXT TROUGH AND ASSOCIATED COLD FRONT MOVES THROUGH. DRY WEATHER WILL FOLLOW SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. FS/RJC
In the hours before
Special weather statement, Sep 10, 2:00 PM CDT, 2 hours 56 minutes before
KSZ004-016-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED SEP 10 2003 ...TORNADO WATCH NUMBER 919 IS IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 919. THIS WATCH EFFECTS THE FOLLOWING COUNTIES IN THE TRISTATE AREA... IN NORTHWEST KANSAS...GRAHAM AND NORTON. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. SPOTTERS SHOULD BE READY TO CALL IN SEVERE WEATHER REPORTS AS STORMS DEVELOP OVER THE AREA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RJC
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.